Archived

This topic is now archived and is closed to further replies.

Minocycline + retin a 0.05%

9 posts in this topic

So I have tried nearly every regimen on this website to help my moderate to severe acne. None of them really cleared me 100%. Dan's regiment cleared me for a while but definitely not 100%. I then tried botchla's and delna's regimens and those didnt work out....And finally I tried out a regimen with glycolic acid 10% (AHA lotion)...At a point it got me to 100% clear. But for some weird reason my face just broke out a week later. I also tried proactive for a month...it made my face worse...

I got pretty fed up and headed for the dermatologist. He looked at my face for like 5 minutes (not even) and prescribed minocycline 75mg (2 x a day) and retin a 0.05%...The derm got on my nerves because he didn't even take the time to greet me, tell me how to apply the meds, or tell me about any side effects...(I had to ask about the side effects)...he took 100$ for the visit which I think is pretty cheap...

He also told me it is OK to take the antibiotics with ANY food at ANY time....However, I read that you shouldnt take them with calcium supplements or antiacids and it is better to take them on an empty stomach.

What do you guys think about the meds? the price of the visit? my dermatologist?

btw...I have oily skin so it can handle meds without getting irritated.

Share this post


Link to post
Share on other sites

same thing with my derm

walked in, they gave me retina & mino and told me to leave.

Share this post


Link to post
Share on other sites

Sounds a lot like my recent visit to the derm. I was also given mino 100mg 2x a day and retin-a for the evening. Talked with the derm for about 5 minutes. Had to ask him how to apply the meds and when and the visit cost the insurance company $100. I think that maybe this is what they start new patients out on? See if it works, if not they try something else next time (three months down the road) if it doesn't. I too have oily skin but the first three or four weeks on the retin-a dryed my face out sooo bad, but it is better now. I think that it is working because I haven't had a new breakout for a couple weeks now and my marks are fading. I was told that I shouldn't eat any food or drink milk two hours before taking the mino and for at least an hour after. I cannot take mino in the morning without eating right afterwards or I feel soooo sick to my stomach. I have to problems at night taking it on an empty stomach, but in the morning its a different story. I think that you just have to stick with the treatment and see if it works for you. I was told to not expect to see results for like three months and I am willing to give it a shot. So far it has been working as expected and I am getting use to the meds. Good luck to you and keep posting your progress. I'd like to know how it's working for you since we are taking the same stuff!


Started December 31st 2007-

100mg Minocycline twice a day, morning and night

Wash with Benzoil Peroxide one a day in the shower

Wash with Cetaphil in the evening

Apply Retin-A gel in the evening

Try to drink lots of H2O!!!


Share this post


Link to post
Share on other sites

That's basically the most common regimen given by dermatologist. I've had success with it, even though breakouts do creep back once you stop antibiotics.

The price of your derm is reasonable. A lot of the time, private derms are profit-driven. The faster they clear their patients, the faster their money comes in. They're probably saving up to buy a ferrari or whatnot. :D Besides he probably earns the least from your visit, compared to say, patients who want laser treatments. If you're signing up for like... 10 sessions of fraxel they might give you a bit more customer service.

I don't think derms can actually look at acne you have and immediately decide that a certain treatment will work better for you than another. Mostly they give initial treatments based on how much success a certain regimen has with their previous patients.

You say your skin won't be irritated, but beware the power of retinoids. I thought exactly the same thing as you did before. I had oily skin and all the over-the-counter medication including 10% benzoyl peroxide didn't faze me. Two months after using differin, I have dry, sensitive skin that is oily at the same time.

Share this post


Link to post
Share on other sites
same thing with my derm

walked in, they gave me retina & mino and told me to leave.

Share this post


Link to post
Share on other sites

As for using mino with food. I had the exact same question for my doctor. Apparently for ANY antibiotic calcium slows the absorbtion. However, he said that for this paticular one it really wasnt a big deal. According to my doctor its not worth worrying about when to take it, just to take plenty of water with it.

Share this post


Link to post
Share on other sites

Heres some advice from someone who suffered too long. Those standard supplements from derms usually arent long term and require too much work and time applying them day and night . I recommend you get a derm that will prescribe you a low-dose long term accutane regiment. Thats the best option in my opinion. Just trying to save you the agony of always reapplying that crap he just gave you and even the redness and skin irritation that comes along with retin's and antibiotics.

Share this post


Link to post
Share on other sites

wow, I guess my derm wasnt that much of a prick after all...It seems most of them are like that. I still think it's wrong though...

Anyways, Im on my 12th day of the regimen and my face hasnt really improved...It might have actually gotten worse if anything. The retin A only caused dryness the first several days I applied it...My skin got used to it now and I don't get any flakes...I have stuck to the regiment pretty religiously; I only missed one dosage of Antibiotics. Instead of using Mino, im using Doxycycline...the derm said it was OK and didnt make much of a difference. I chose doxy because of the massive price difference! 4$ vs 140$...haha

It seems my stomach can handle it. I dont get any crappy stomach aches or feel nauseous. What sucks though is that I am on a muscle building diet, and I have to eat every 3 hours or so...So that probably screws with the doxy absorbtion!

Share this post


Link to post
Share on other sites
wow, I guess my derm wasnt that much of a prick after all...It seems most of them are like that. I still think it's wrong though...

Anyways, Im on my 12th day of the regimen and my face hasnt really improved...It might have actually gotten worse if anything. The retin A only caused dryness the first several days I applied it...My skin got used to it now and I don't get any flakes...I have stuck to the regiment pretty religiously; I only missed one dosage of Antibiotics. Instead of using Mino, im using Doxycycline...the derm said it was OK and didnt make much of a difference. I chose doxy because of the massive price difference! 4$ vs 140$...haha

It seems my stomach can handle it. I dont get any crappy stomach aches or feel nauseous. What sucks though is that I am on a muscle building diet, and I have to eat every 3 hours or so...So that probably screws with the doxy absorbtion!

Wow...yeah sorry to hear that youre face doesn't seem to be improving yet...hopefully it changes! Retin-A can be a bitch...honestly, judging from all of the other things you've tried--and I hate to admit it--but you may want to try Accutane, like the person above me said.

I've tried everything...my best bet was the antibiotics, but they NEVER last. The bacteria evetually develops an immunity to most tetracylines, unfortunately.

You're face may be clear on them for a few months or a year...but you cannot stop taking them or your face will break out.

I took doxy as well, and actually saw immediate improvements. In fact, my face has never been clearer in the past 5 years (or however long Ive had acne). I stopped for about 5-7 days but by then, when I got my next prescription, it was too late, and the Doxy didn't have the same effect on my skin.

The main thing is, do you want to have to pop 2x pills a day for however long you may have acne, or until they stop working? If you don't mind, then ovbiously thats fine. But treatments such as Isotrenoin can last for years, even for a lifetime--after an average of 6mth treatment. Obviously people only reccomend accutane if you've god moderate/severe cystic acne or if you've tried everything...and judging by the products you've tried you seem like a good candidate.

For me, its worth it, and getting rid of the acne (especially if it could possibly be gone for years) is worth the risks. but, to each his own!

Also...you're right about eating every 3 hours--it isn't good for the doxy, which might be one of the reasons why you aren't seeing great improvement yet.

Anyways...good luck with your treatment! Ive been there, done that, and I hope you have a lot better luck with Retin-A/doxy than I did; everyones skin is different..hopefully you don't ever want to consider treatment like accutane, but it's there!

Share this post


Link to post
Share on other sites